Medline ® Abstract for Reference 30
of 'Enterotoxicity of chemotherapeutic agents'
Clostridium difficile colitis associated with cisplatin-based chemotherapy in ovarian cancer patients.
Emoto M, Kawarabayashi T, Hachisuga MD, Eguchi F, Shirakawa K
Gynecol Oncol. 1996;61(3):369.
The purpose of this study was to examine the incidence and cause of Clostridium difficile colitis occurring after cisplatin-based combination chemotherapy in ovarian cancer patients. Thirty-three patients with primary ovarian malignancy were treated with cisplatin-based combination chemotherapy ranging from 1 to 12 (mean 4.6) cycles. All patients who developed diarrhea after undergoing the cancer chemotherapy were examined to determine whether or not they were complicated by C difficile colitis. The diagnosis of C. difficile was confirmed by a stool-cytotoxin test and endoscopic examination. Severe C. difficile colitis occurred in 2 patients (6.1%) after receiving cisplatin-based combination chemotherapy for ovarian malignancies. Although both patients recovered from the colitis after the administration of vancomycin, the first case demonstrated a relapse of the colitis after receiving a subsequent course of the same chemotherapy with cisplatin. Both patients were then treated with a carboplatin alternative to cisplatin in the following courses, which resulted in neither a relapse of the colitis nor a recurrence of the malignancies up to this time. This report suggests the importance of searching for the presence of C. difficile and its toxin in patients with diarrhea after undergoing cancer chemotherapy since C. difficile may cause severe colitis. Based on our findings, it is thus concluded that cisplatin may cause C. difficile colitis.
Department of Obstetrics and Gynecology, Fukuoka University School of Medicine, Japan.